Iowa, 2012

Cold in Iowa, February 11, 2012

February 11, 2012 · NWS OAX · 3 events in 2 counties and zones

Arctic high pressure brought sub-zero temperatures to eastern Nebraska and western Iowa during the morning of February 11th. When combined with north winds of 10 to 20 mph, wind chill values fell to around 20 below in northeast Nebraska and western Iowa for several hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Arctic high pressure brought sub-zero temperatures to eastern Nebraska and western Iowa during the morning of February 11th. When combined with north winds of 10 to 20 mph, wind chill values fell to around 20 below in northeast Nebraska and western Iowa for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 11, 2:16 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Feb 11, 2:16 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
216 AM CST SAT FEB 11 2012

.DISCUSSION...
SURFACE HIGH PRESSURE AND CLEAR SKIES ARE PREVAILING ACROSS THE
REGION THIS MORNING. SURFACE TEMPS ARE RUNNING A LITTLE WARMER
THAN PREVIOUSLY THOUGHT THOUGH. THIS IS STILL RESULTING IN WIND
CHILL VALUES OF -12 TO -18 IN SOME AREAS...AND WHILE NOT COLD
ENOUGH TO MEET OFFICIAL ADVISORY CRITERIA OF -20...WILL LEAVE THE
WIND CHILL ADVISORY IN PLACE TO PREVENT GIVING THE FALSE IMPRESSION
THAT IT'S NOT COLD. THIS WILL ALSO RESULT IN A CHILLY DAY TODAY...
WITH HIGHS ONLY IN THE TEENS...AND ON THE LOW END OF THAT RANGE
AS WELL.

SURFACE HIGH PRESSURE SHIFTS EASTWARD TONIGHT AS WINDS BECOME WEST
SOUTHWEST. THIS SHOULD ALLOW TEMPS TO DROP OFF AGAIN TO AT OR
BELOW ZERO FOR SOME AREAS...ALTHOUGH WESTERN CWFA COULD EXPERIENCE
A NON DIURNAL TEMPERATURE SWING WITH EVENING LOWS AND SLOWLY
RISING TEMPS AFTER THAT. SUNDAY SHOULD SEE INCREASING HIGH CLOUDS
AS THE NEXT WEATHER SYSTEM MOVES ACROSS THE ROCKIES.

ATTENTION SHIFTS TO DEVELOPING SNOW SUNDAY NIGHT AS MOISTURE IS
DRAWN NORTHWARD INTO THE AREA. SHOULD SEE CHANCES FOR SNOW
INCREASE THROUGH THE NIGHT...WITH SNOW DEVELOPING ACROSS MOST OF
EASTERN NEBRASKA AND WESTERN IOWA BY DAYBREAK. MODELS HAVE BEEN
FAIRLY CONSISTENT IN THIS...THUS DECIDED TO INCREASE POPS TO THE
70/80 PERCENT RANGE THROUGH THIS PERIOD...WHICH IS STILL ABOUT 20
PERCENT ABOVE MOS GUIDANCE.

AS THE TROUGH MOVES ONTO THE PLAINS...THERE ARE HINTS THAT A
WEAK CIRCULATION IS TRYING TO DEVELOP ALONG...RESULTING IN AN
AREA OF PERHAPS HIGHER SNOWFALL NORTHWEST OF THE MAIN AXIS OF
SNOW...THUS REORIENTED POPS AND QPF A BIT THROUGH THE DAY MONDAY
ACROSS NORTHEAST NEBRASKA TO ACCOUNT FOR HINTS AT A POSSIBLE
DEFORMATION BAND. SNOWFALL RATIOS IN THE 12 TO 14 RANGE LOOK
OK...BASED ON BUFKIT AND COBB OUTPUT. SPECIFIC HUMIDITY ON
ISENTROPIC PLOTS SUGGEST 3 G/KG OF AVAILABLE MOISTURE...AND I DO
BELIEVE THERE WILL BE A SOLID 12 TO 18 HOUR PERIOD OF SNOWFALL.
THUS...SNOWFALL AMOUNTS WERE BUMPED UP CLOSER TO 3 INCHES OVER A
WIDESPREAD AREA...WOULD NOT BE SURPRISED IF 4 INCHES EVENT TOTAL
OCCURS IN SOME AREA. WINDS WILL NOT BE ESPECIALLY STRONG...FROM
THE SOUTH AT 10 TO 15 MPH THROUGH THE EVENT SO THAT WILL HELP.
HOWEVER...THE ARRIVAL OF THE SNOW WITH THE MONDAY MORNING COMMUTE
WILL LIKELY CREATE SOME MINOR TRAVEL PROBLEMS THAT WE'LL HAVE TO
KEEP AN EYE ON AND MAY HAVE TO EVENTUALLY ISSUE A WINTER WEATHER
ADVISORY. PRECIP SHOULD REALLY WIND DOWN LATER MONDAY AFTERNOON...
BUT A FEW FLURRIES COULD LINGER ALONG/EAST OF THE MISSOURI RIVER
MONDAY EVENING BEFORE BEING SWEPT EAST OF THE REGION.

THE NEXT WEATHER SYSTEM ARRIVES MID WEEK...LIKELY BRING ANOTHER
CHANCE OF RAIN/SNOW TO THE AREA WEDNESDAY THROUGH THURSDAY. THIS
ONE ALSO BEARS WATCHING UNTIL MODELS CONVERGE ON EVENTUAL
SOLUTIONS. 12Z EC WAS FAIRLY AGGRESSIVE AND COLDER WITH A BAND OF
MODERATE TO HEAVY SNOWFALL. 00Z GFS ALSO BEGINNING TO SHOW
EVIDENCE OF THAT AS WELL...ALTHOUGH 00Z ECMWF CAME IN NOT AS
STRONG. LATITUDINAL PLACE OF ANY SNOW REMAINS IN QUESTION
ALSO...AND POSSIBLY SOME WARMER AIR ALOFT THAT COULD RESULT IN
PRECIPITATION TYPE ISSUES THAT STILL NEED TO BE RESOLVED. STILL
SEVERAL DAYS FOR THINGS TO CHANGE THOUGH.

DEWALD

&&

.AVIATION...06Z TAFS FOR KOFK...KLNK AND KOMA.

VFR CONDITIONS UNDER CLEAR SKIES WILL CONTINUE THROUGH SATURDAY
EVENING. NORTH WINDS NEAR 15KTS WILL DIMINISH TO NEAR 10KTS BEFORE
12Z.

DERGAN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL 8 AM CST THIS MORNING FOR NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.

IA...WIND CHILL ADVISORY UNTIL 8 AM CST THIS MORNING FOR IAZ043-055-
     056-069-079-080-090-091.

&&
Hazardous weather outlook, Feb 11, 3:37 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
337 AM CST SAT FEB 11 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-112345-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
337 AM CST SAT FEB 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY WILL REMAIN IN EFFECT UNTIL 8 AM. WIND CHILL
VALUES WILL RANGE FROM 12 TO 22 BELOW ZERO THROUGH MID MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WEATHER DISTURBANCE WILL MOVE THROUGH THE PLAINS SUNDAY NIGHT
THROUGH MONDAY. SNOW WILL DEVELOP BY DAYBREAK MONDAY AND END FROM
WEST TO EAST LATE MONDAY AFTERNOON OR EARLY EVENING. SNOWFALL
TOTALS COULD RANGE 1 TO 3 INCHES ACROSS THE REGION.

ANOTHER SYSTEM COULD BRING A MIX OF RAIN AND SNOW TO THE AREA
WEDNESDAY THROUGH THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Monona

When
February 11, 5:00 AM CST to 8:00 AM CST
Where
Monona forecast zone
Reported by
AWOS
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with north winds of 10 to 20 mph to produce a several hour period that wind chill values were around 20 below zero.

Cold/Wind Chill, Harrison

When
February 11, 5:00 AM CST to 8:00 AM CST
Where
Harrison forecast zone
Reported by
AWOS
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with north winds of 10 to 20 mph to produce a several hour period that wind chill values were around 20 below zero.

Cold/Wind Chill, Harrison

When
February 11, 5:00 AM CST to 8:00 AM CST
Where
Harrison forecast zone
Reported by
AWOS
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with north winds of 10 to 20 mph to produce a several hour period that wind chill values were around 20 below zero.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356832, 356833, 356834.